In a letter to The New England Journal of Medicine, researchers reported on a small study of 15 postmenopausal women who experienced atypical low-energy fractures of the femur. The women had been taking alendronate (Fosamax) for a mean period of about 5 years to treat osteoporosis. Alendronate and other bisphosphonates are commonly prescribed for postmenopausal women with osteoporosis to increase bone mass and prevent fractures. Low-energy fractures are defined as occurring in a fall from standing height or less.
All 15 patients experienced subtrochanteric or proximal diaphyseal fractures. Statistically, fractures of the subtrochanteric or diaphyseal regions are "relatively rare" in postmenopausal women, the researchers noted.
Fractures in 10 of the patients had an unusual radiographic pattern. On average, these 10 patients had been using alendronate for about 7 years, significantly longer than the 5 patients without this pattern (about 3 years). No information was available about the status of the patients with regard to metabolic bone disease.
The researchers said their results provide more evidence of a possible link between prolonged bisphosphonate use and low-energy femur fractures. One theory for the link is that by suppressing bone turnover, bisphosphonates allow microdamage to accumulate in bone.
Because some patients may be especially vulnerable to the negative effects of long-term suppression of bone turnover, the researchers called for a prospective study to investigate the risks and identify susceptible patients.
Source: Lenart BA, et al., Atypical fractures of the femoral diaphysis in postmenopausal women taking alendronate, The New England Journal of Medicine, March 20, 2008.